COVID-19 Vaccination and Uveitis Relapse
November 10, 2022
Uveitis is a vision-threatening inflammation of the eye associated with multiple autoimmune diseases. Several studies have suggested that COVID-19 vaccination can lead to the relapse of uveitis. However, this event is sporadic (0.9 cases per million vaccine doses). Recently, scientists studied factors influencing the risk of uveitis relapse in patients with a history of uveitis (1).
The study included 438 participants with a history of uveitis who received at least one dose of the COVID-19 vaccine but had no history of previous COVID-19 infection. Since the study was conducted in China, participants received one of the vaccines available in China at the time (Sinovac, Sinopharm, CanSino, and Zhifei). Uveitis relapse occurred in 34 of the participants within 15 days post-vaccination.
Analysis of the study group revealed that there was no increased risk of uveitis between the four vaccines. However, if study participants received glucocorticoids at the time of vaccination, the risk of uveitis decreased.
The mechanism behind post-vaccination flares is not properly understood, but it seems to be linked to a hyperactive immune system or inflammatory processes. Authors of this study suggest that the use of corticosteroids may help with the hyperactivity of the immune system following the COVID-19 vaccine. They highlight other studies showing that post-vaccination uveitis responds well to corticosteroid therapy.
Authors cite earlier studies pointing to glucocorticoid use increasing the risk of COVID-19 infection, hospitalization, and death in patients with a history of uveitis. However, those studies were conducted in 2020 when vaccines were not available. Authors state that uveitis patients would benefit from further studies analyzing the risks and benefits of using glucocorticoids at the time of vaccination. Additional studies are also needed to see if the relapse events occur when different COVID-19 vaccines are used and to establish causation that vaccination is responsible for uveitis relapse.